Advances in Computational Mathematics

, Volume 6, Issue 1, pp 243–262 | Cite as

Galerkin methods for a semilinear parabolic problem with nonlocal boundary conditions

  • G. Fairweather
  • J. C. López-Marcos
Article

Abstract

We formulate and analyze a Crank-Nicolson finite element Galerkin method and an algebraically-linear extrapolated Crank-Nicolson method for the numerical solution of a semilinear parabolic problem with nonlocal boundary conditions. For each method, optimal error estimates are derived in the maximum norm.

Keywords

semilinear parabolic problem nonlocal boundary conditions finite element Galerkin method Crank-Nicolson method extrapolated Crank-Nicolson method optimal error estimates 

AMS subject classification

65M60 65M12 65M15 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    W. A. Day, Extensions of a property of the heat equation to linear thermoelasticity and other theories, Quart. Appl. Math. 40 (1982) 319–330.Google Scholar
  2. [2]
    W. A. Day, A decreasing property of solutions of parabolic equations with applications to thermoelasticity, Quart. Appl. Math. 41 (1983) 468–475.Google Scholar
  3. [3]
    C. de Boor, A bound on theL -norm ofL 2-approximation by splines in terms of a global mesh ratio, Math. Comp. 30 (1976) 765–771.Google Scholar
  4. [4]
    J. Douglas Jr., T. Dupont and L. Wahlbin, OptimalL error estimates for Galerkin approximations to solutions of two-point boundary value problems, Math. Comp. 29 (1975) 475–483.Google Scholar
  5. [5]
    G. Ekolin, Finite difference methods for a nonlocal boundary value problem for the heat equation, BIT 31 (1991) 245–261.CrossRefGoogle Scholar
  6. [6]
    A. Friedman, Monotonic decay of solutions of parabolic equations with nonlocal boundary conditions, Quart. Appl. Math. 44 (1986) 401–407.Google Scholar
  7. [7]
    B. Kawohl, Remarks on a paper by W. A. Day on a maximum principle under nonlocal boundary conditions, Quart. Appl. Math. 44 (1987) 751–752.Google Scholar
  8. [8]
    Y. Lin, S. Xu and H.-C. Yin, Finite difference approximations for a class of non-local parabolic equations, Internat. J. Math. Math. Sci., to appear.Google Scholar
  9. [9]
    J. C. López-Marcos and J. M. Sanz-Serna, A definition of stability for nonlinear problems, in:Numerical Treatment of Differential Equations, ed. K. Strehmel, Teubner Texte zur Mathematik (Teubner, Leipzig, 1988) pp. 216–226.Google Scholar
  10. [10]
    J. C. López-Marcos and J. M. Sanz-Serna, Stability and convergence in numerical analysis III: Linear investigation of nonlinear stability, IMA J. Numer. Anal. 8 (1988) 71–84.Google Scholar
  11. [11]
    H. J. Stetter,Analysis of Discretization Methods for Ordinary Differential Equations (Springer, Berlin, 1973).Google Scholar
  12. [12]
    M. F. Wheeler, An optimalL error estimate for Galerkin approximations to solutions of two point boundary value problems, SIAM J. Numer. Anal. 10 (1973) 914–917.CrossRefGoogle Scholar

Copyright information

© J.C. Baltzer AG, Science Publishers 1996

Authors and Affiliations

  • G. Fairweather
    • 1
  • J. C. López-Marcos
    • 2
  1. 1.Department of Mathematical and Computer SciencesColorado School of MinesGoldenUSA
  2. 2.Departamento de Matemática Aplicada y Computación, Facultad de CienciasUniversidad de ValladolidValladolidSpain

Personalised recommendations